Hail, Furnas
- When
- March 26, 6:40 PM CST to 6:50 PM CST
- Where
- Furnas County, 1.38 mi S of Holbrook
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.280, -100.020
the first severe storms of the 2021 convective season. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Marginally severe thunderstorms developed across portions of south central Nebraska during the evening hours of March 26th...the first severe storms of the 2021 convective season. A weak disturbance in active southwesterly upper flow combined with strong low level warm air advection, steep mid level lapse rates (7.5-8.5 C/km), moderate effective shear (30-40kt), and modest instability (MUCAPE near 500 J/kg) to produce scattered low-topped thunderstorms between 7 p.m. and 10 p.m., some of which became marginally severe. The main impact was nickel to quarter size hail, but even these instances were fairly isolated and short-lived. Thunderstorms weakened after 10 p.m. and remained non-severe through the remainder of the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 26, 5:16 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 616 PM CDT Fri Mar 26 2021 .DISCUSSION...(This evening through Friday) Issued at 347 PM CDT Fri Mar 26 2021 Main forecast concern is storms tonight and the potential for severe weather in the SPC marginal day 1 risk. A band of rain showers lifted north from KS across south central Neb today in warm air advection ahead of a shortwave trough lifting into southwest Neb. A few showers remain ongoing north of Interstate 80 attm, and precipitation has remained light with rainfall amounts ranging from a trace to a few hundredths of an inch. At the surface, low pressure was located in western KS with a warm front extending into north central KS. Although not high, we have seen moisture return into our region with surface dps in the 40s. Breaks in clouds/clearing has worked north into KS and southern Neb this aftn and with a few more hours of heating, instability is expected to increase to around 500 j/kg. Isolated to scattered storms are still favored to develop toward the 6 pm time frame near/east of the triple point near the KS/Neb stateline. While instability is marginal, effective shear is more impressive around 45kts and we could see some strong to severe storms with large hail and damaging winds the primary storm hazards. High resolution models have trended farther north with convective initiation this evening with latest runs with development in our southwest Neb zones...with storms tracking northeastward, with some additional development possible farther south into KS and will be monitoring trends the next few hours. Storm chances continue into tonight north of the warm front on the nose of the low level jet, with the better focus for these storms to our east. The weather dries out tonight behind a cold front and Saturday will feature dry, but breezy conditions with wind gusts 25-30 mph as mixing deepens behind an upper trough crossing the northern/central Plains. The airmass begins to moderate Sunday in height rises behind the departing upper trough axis. Temps are expected to reach the 60s Sunday aftn and will be accompanied by steady/gusty southwest winds. Monday features one of the warmer days of the upcoming workweek ahead of an approaching upper trough and cold front. Temps are forecast to climb into the 70s, but again will be accompanied by gusty winds. An upper trough and cold frontal passage brings the potential for some light rain/snow Monday night with minimal precipitation amounts. The weather turns cooler through the middle of the week under the influence of the upper trough, then a building upper ridge expands onto the plains towards Easter weekend, bringing quite a warming trend. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 613 PM CDT Fri Mar 26 2021 A few thunderstorms are expected during the evening hours before moving off to the east/northeast of the terminals. Later tonight expect some MVFR or IFR ceilings which should continue into the morning hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Fay AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 353 PM CDT Fri Mar 26 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 353 PM CDT Fri Mar 26 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. There is a Marginal Risk that a few storms could become severe this evening, primarily between 6 PM and midnight for locations generally along and south of Interstate 80. The main threats with any possible severe storms would be large hail to around quarter size and wind gusts to around 60 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. On several afternoons between Sunday and Wednesday, the combination of gusty winds and relative humidity dropping to around 25 percent or lower could promote near-critical fire weather conditions at times, especially in far western and southern portions of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any possible hail or strong to severe thunderstorm winds this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
622 PM CDT Fri Mar 26 2021
NEZ076-086-270000-
Nuckolls NE-Clay NE-
622 PM CDT Fri Mar 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND NORTHERN
NUCKOLLS COUNTIES UNTIL 700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nelson, or 30 miles southeast of Hastings, moving northeast at 30
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Clay Center, Edgar, Nelson, Fairfield, Deweese, Ong and Nora.
LAT...LON 4008 9801 4014 9823 4053 9808 4053 9782
4037 9783
TIME...MOT...LOC 2322Z 203DEG 24KT 4022 9808
Billings WrightPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 5 W DAVENPORT 40.31N 97.90W
03/26/2021 E0.70 INCH NUCKOLLS NE PUBLIC
&&
JMBWSpecial Weather Statement
National Weather Service Hastings NE
725 PM CDT Fri Mar 26 2021
NEZ046-047-061-270100-
Buffalo NE-Howard NE-Sherman NE-
725 PM CDT Fri Mar 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO...
SOUTHEASTERN SHERMAN AND SOUTHWESTERN HOWARD COUNTIES UNTIL 800 PM
CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ravenna, or 23 miles west of Grand Island, moving northeast at 15
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Dannebrog, Farwell, Rockville and Boelus.
LAT...LON 4116 9851 4105 9861 4105 9872 4099 9872
4097 9884 4105 9890 4130 9874
TIME...MOT...LOC 0025Z 216DEG 13KT 4102 9880
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
738 PM CDT Fri Mar 26 2021
NEZ072-082-270115-
Gosper NE-Furnas NE-
738 PM CDT Fri Mar 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES UNTIL 815 PM CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holbrook, or 31 miles east of McCook, moving northeast at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Arapahoe and Holbrook.
LAT...LON 4057 9985 4037 9964 4036 9964 4024 10006
4029 10010
TIME...MOT...LOC 0038Z 231DEG 15KT 4029 10004
Billings WrightThe Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941160, 941159, 941157, 941156, 941155, 941154, 941153.